Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

June 23, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 23, 2021, 2:16 PM MST for Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 2:16 PM MST (21:16 UTC)
Expired
Jun 23, 2021, 2:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS85 KTWC 232116
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
216 PM MST Wed Jun 23 2021
 
AZZ503-232145-
Upper Santa Cruz River and Altar Valleys including Nogales-
216 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Arivaca, or 22 miles southwest of Tubac, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arivaca, Sasabe and Arivaca Lake. 

LAT...LON 3149 11157 3183 11146 3170 11112 3140 11130
TIME...MOT...LOC 2116Z 203DEG 22KT 3149 11141 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 23, 9:41 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 9:41 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
941 AM MST Wed Jun 23 2021

.SYNOPSIS...A moisture increase from the south will bring a
chance of showers and thunderstorms through tonight. Thereafter, the
heat will return for the upcoming weekend. The heat will not be as
hot or prolonged as the recent record breaking heat wave. This will
be due to an increase in deeper moisture across the area starting
late in the weekend and continuing through the middle of next week.
This moisture increase will moderate temperatures and result in
areawide isolated to scattered showers and thunderstorms next week.

&&

.DISCUSSION...Scattered showers and a few thunderstorms continued to
increase in areal coverage across western Pima county this morning.
Recent satellite imagery showed that most of the overnight and early
morning cloudiness across the rest of SE AZ had dissipated. This
clearing will favor the development of isolated to scattered showers
and thunderstorms this afternoon from around Tucson and Nogales
eastward to the New Mexico state line. Latest CAMs supported this
idea of more activity across eastern Pima, Santa Cruz, Graham and
Cochise counties later today and this evening. That said, today was
shaping up to be the first active thunderstorm day of the 2021
monsoon season. Please refer to the previous discussion in this
product for more details.

&&

.AVIATION...Valid through 24/18Z.
SCT-BKN clouds 8k-13k ft AGL today with scattered -SHRA/-TSRA. Some
areas may briefly see TSRA/+TSRA. Slight chance of very brief MVFR
with the best chance west of KTUS late morning and east of KTUS by
afternoon. Surface winds generally westerly at 8-14 kts with a few
gusts to near 25 kts this afternoon. Localized gusts from
thunderstorm outflow winds to 45 kts are possible. Winds decrease
light and variable at other times. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A brief period of increased moisture will last
through today, returning again Sunday into early next week resulting
in scattered shower and thunderstorm activity. Any thunderstorms
that do develop may result in gusty outflow winds in excess of 45
mph. Minimum relative humidity values will generally be in the 10-20
percent range in the valleys and 15-30 percent in the mountains.
Expect excellent RH recoveries Thursday morning with good recoveries
Friday morning. Recoveries briefly dip back into the 20-30% range
Saturday and Sunday morning, before widespread 50-75% returns
thereafter. 20-ft winds will be less than 15 mph, with typical
afternoon gustiness due to strong surface heating.

&&

.PREV DISCUSSION...Overall, most factors point to a bigger day,
precipitation wise, today and this evening. A weak inverted trough
lifting north across the region, favorable steering flow between the
upper low to the west and high pressure aloft to the east, PWATs
between 1-1.25 inches and an outflow boundary pushing northwest
across southeast Arizona from the convection in northern Sonora. The
latest model guidance pops are up across the board for today/tonight
with the deterministic GFS well into the likely category (70 percent
pops).

By Thursday, the ensembles favor a drying trend into the upcoming
weekend as westerly flow aloft develops. At the same time, high
pressure aloft shifts back westward, with a flat ridge across the
desert southwest and a highly amplitude ridge developing across the
northern portion of the western United States and the upper high
centered in the Pacific Northwest by late this weekend. This will
result in hotter temperatures across southeast Arizona Saturday and
Sunday. This position of the upper high will eventually favor an
influx of moisture from the east and southeast, as a surface cold
front dropping south through the Plains pushes westward into eastern
Arizona. The timing of this feature and subsequent moisture
advection still remained somewhat uncertain but ensembles point to
Sunday night or next Monday for the start. Once this moisture
advances into eastern sections, daily shower and thunderstorm
activity should be on the increase and spread farther west during
the week. Overall, the prospects of rain showers and thunderstorms
look to be on the increase next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 23, 1:12 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
112 PM MST Wed Jun 23 2021

AZZ502-504-505-232045-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
112 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 145 PM MST...

At 110 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles north of Sells, moving northeast at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Queens Well, Santa Rosa Ranch, Sil Nakya and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 11165 3218 11190 3259 11174 3257 11135
TIME...MOT...LOC 2010Z 207DEG 35KT 3222 11176
Special weather statement, Jun 23, 2:16 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
216 PM MST Wed Jun 23 2021

AZZ503-232145-
Upper Santa Cruz River and Altar Valleys including Nogales-
216 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Arivaca, or 22 miles southwest of Tubac, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arivaca, Sasabe and Arivaca Lake.

LAT...LON 3149 11157 3183 11146 3170 11112 3140 11130
TIME...MOT...LOC 2116Z 203DEG 22KT 3149 11141

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:12 PM MSTSpecial Weather StatementTWCPima33 min
Jun 23, 2:57 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jun 23, 3:30 PM MSTSpecial Weather StatementTWC30 min
Jun 23, 3:39 PM MSTSpecial Weather StatementTWCSanta Cruz36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.